Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 48, NWS Midland/Odessa, TX

August 15, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2006, 9:45 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 9:45 PM MDT (03:45 UTC)
Expired
Aug 16, 2006, 1:45 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 160345
FFWMAF
NMC015-160745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 145 AM MDT

* AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LARGE AREA OF THUNDERSTORMS STRETCHING FROM CARLSBAD EASTWARD
  THROUGH THE COUNTY CAPABLE OF PRODUCING FLASH FLOODING.  THESE
  STORMS WERE MOVING SLOWLY TO THE NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTIS...
  LOVING...LAKEWOOD...DAYTON...CARLSBAD NORTH...CARLSBAD...AVALON...
  ATOKA AND MALAGA

CURRENTLY...THE CITY OF CARLSBAD IS RECEIVING INTENSE RAINFALL AND 
REDUCED VISIBILITIES AS A RESULT OF THESE THUNDERSTORMS.  ALTHOUGH 
NO REPORTS HAVE BEEN IMMEDIATELY RECEIVED AT THIS TIME...IT IS 
IMPERATIVE THAT MOTORISTS STAY OFF THE ROADS UNTIL THE THREAT HAS 
PASSED.  IN ADDITION TO THE CITIES...THE INTERSECTION OF STATE 
HIGHWAY 128 AND STATE HIGHWAY 31 IS CURRENTLY BEING INUNDATED WITH 
VERY HEAVY RAINFALL.  RUN-OFF FROM THESE STORMS WILL LAST SEVERAL 
HOURS EVEN AFTER THE RAIN HAS PASSED.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3204 10441 3204 10410 3204 10374 3249 10373
      3254 10382 3279 10382 3279 10442

$$
1 follow-up statement
000 
WGUS74 KMAF 160746
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 AM CDT WED AUG 16 2006

NMC015-160754-
EDDY-
144 AM MDT WED AUG 16 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM MDT FOR EASTERN EDDY
COUNTY...

AT 144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. HOWEVER 
ADDITIONAL RAIN IS POSSIBLE THIS MORNING AND FLASH FLOOD WATCH 
REMAINS IN EFFECT AND WARNINGS MAY STILL BE ISSUED LATER THIS 
MORNING.

LAT...LON 3204 10441 3204 10410 3204 10374 3249 10373
      3254 10382 3279 10382 3279 10442

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:46 PM MDT, 7 hours 59 minutes earlier.

Area forecast discussion, Aug 15, 1:46 PM MDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT TUE AUG 15 2006

.SHORT TERM...
SHOWERS AND THUNDERSTORMS CONTINUE THROUGHOUT THE AREA ATTM.
CURRENT WATER VAPOR IMAGERY INDICATES PLENTY OF MID LEVEL MOISTURE
TO SUSTAIN THESE SHOWERS AND THUNDERSTORMS.  SEVERAL SHORTWAVES WILL
ROTATE AROUND THE UPPER LEVEL HIGH THROUGHOUT THIS AFTERNOON AND
EVENING PROVIDING LIFT FOR MORE SHOWERS AND THUNDERSTORMS TO
INITIATE.  RUC80 850MB COMPUTED LI/S FOR 15/18Z INDICATE THAT
INSTABILITY REMAINS WITH LI/S FROM 1 TO -4.  THE GRIDDED GFS AND THE
MAVMOS GUIDANCE SEEM TO HAVE A BETTER HANDLE ON THE PRECIPITATION
BOTH YESTERDAY AND TODAY.  THUS HAVE GONE WITH A GFS SOLUTION WITH
SOME HELP FROM THE MAVMOS. GIVEN THE HIGHER THREAT OF MORE RAIN
TODAY...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH WEDNESDAY
AFTERNOON.  THE HEAVY RAIN THREAT WILL AGAIN BE ADDRESSED IN THIS
AFTERNOON/S HWO.

.LONG TERM...
HEAVY RAIN POTENTIAL WILL LIKELY CONTINUE THROUGH AT LEAST WEDNESDAY
AFTERNOON ACROSS WESTERN PORTIONS OF THE CWA. COPIOUS AMOUNTS OF
LOWER TO MID LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE FORECAST
AREA WEDNESDAY. THE LATEST GFS AND WRF MODELS ARE IN DECENT
AGREEMENT THAT AN UPPER LEVEL LOW CURRENTLY LOCATED ACROSS FAR
SOUTHEASTERN ARIZONA/FAR SOUTHWESTERN NEW MEXICO WILL SLOWLY LIFT
NORTHEAST INTO NEW MEXICO TONIGHT AND WEDNESDAY. THIS FEATURE WILL
ENHANCE LIFT ACROSS WESTERN PORTIONS OF THE CWA. WITH PWATS ON THE
ORDER OF 1.5 TO 2 ACROSS WESTERN AREAS...THE POTENTIAL FOR
ADDITIONAL HEAVY RAINS WILL KEEP THE FLOOD THREAT IN PLACE...THUS WE
HAVE EXTENDED THE FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY
AFTERNOON. AT THE SAME TIME...THE UPPER RIDGE WILL BE BUILDING
WESTWARD BACK INTO EASTERN TEXAS WEDNESDAY. THE GFS KEEPS MID LEVEL
MOISTURE IN PLACE OVER THE ENTIRE AREA...VERSUS THE WRF WHICH PUSHES
THE MOISTURE PLUME A BIT FARTHER WEST. FOR NOW...WILL KEEP THE
FORECAST MORE TOWARD THE WETTER GFS SOLUTION...WITH 20-30 PCT POPS
PUSHED INTO THE FAR EASTERN CWA. WENT TOWARD THE COOLER SIDE OF
GUIDANCE FOR HIGHS WEDNESDAY.

THE GFS MODEL IS PERSISTENT IN KEEPING AN UPPER LEVEL SHEAR AXIS IN
PLACE ACROSS SOUTHEASTERN NEW MEXICO AND SOUTHWEST TEXAS THROUGH
FRIDAY. THIS IS SUPPORTED SOMEWHAT BY THE WRF SOLUTION...ALTHOUGH IT
HAS THE SHEAR AXIS A LITTLE FURTHER NORTHEAST AND THE UPPER RIDGE
BUILT FURTHER WEST THAN THE GFS. HAVE TRENDED THE FORECAST TOWARD
THE GFS SOLUTION...WITH INCREASED RAIN CHANCES ACROSS WESTERN AND
NORTHWESTERN AREAS THROUGH FRIDAY...WITH THE HIGHEST CHANCES ACROSS
THE GUADALUPE MOUNTAINS AND ADJACENT EDDY COUNTY PLAINS. ALSO
TRENDED QPF AND SKY GRIDS UPWARD TO ACCOUNT FOR THE EXPECTED
AVAILABLE MOISTURE. POPS WILL BE LESSER ACROSS FAR EASTERN
SECTIONS...WHICH MAY FEEL THE EFFECTS OF THE UPPER RIDGE THAT WILL
BE CENTERED ACROSS NORTH TEXAS AND OKLAHOMA.

RAIN CHANCES MAY BE ON THE INCREASE ACROSS NORTHERN AND WESTERN
AREAS AGAIN EARLY NEXT WEEK AS THE GFS HINTS AT A COLD FRONT SLIDING
INTO SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN
SUNDAY...POSSIBLY BECOMING STATIONARY OVER NORTHERN AREAS MONDAY AND
TUESDAY. WENT AHEAD AND INCREASED POPS SLIGHTLY ACROSS NORTHERN AND
WESTERN AREAS DURING THIS TIME FRAME. OTHERWISE...FOLLOWED FAIRLY
CLOSE TO MEX MOS GUIDANCE FOR TEMPERATURES...WINDS...AND DEWPOINTS
THROUGH THE EXTENDED PORTION OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  91  71  94 /  50  20  20  10
CARLSBAD NM                68  86  69  91 /  60  60  40  30
DRYDEN TX                  74  92  71  94 /  60  30  20  10
FORT STOCKTON TX           70  90  71  94 /  60  40  30  20
GUADALUPE PASS TX          63  78  63  84 /  70  60  50  30
HOBBS NM                   68  89  69  93 /  50  50  30  30
MARFA TX                   64  79  60  83 /  70  60  40  30
MIDLAND INTL AIRPORT TX    69  90  71  93 /  50  40  20  20
ODESSA TX                  70  91  71  94 /  50  40  30  20
WINK TX                    73  92  73  96 /  60  50  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES...EDDY COUNTY PLAINS...AND GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR...AND WARD.

&&

74/21
Hazardous weather outlook, Aug 15, 1:16 PM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT TUE AUG 15 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
216 PM CDT TUE AUG 15 2006 /116 PM MDT TUE AUG 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO
THIS AFTERNOON AND TONIGHT. WITH ABUNDANT MOISTURE OVER THE
AREA...SHOWERS AND THUNDERSTORMS ARE LIKELY TO PRODUCE VERY HEAVY
RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY.
THESE RAINS COULD CAUSE FLASH FLOODING IN THESE AREAS...ESPECIALLY
SINCE HEAVY RAINS HAVE FALLEN IN MANY LOCATIONS IN THE WESTERN
PORTIONS OF THE AREA DURING THE PAST 24 TO 48 HOURS. THEREFORE...A
FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS TODAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN AND THE LOWER
TRANS PECOS THIS AFTERNOON AND TONIGHT. SOME OF THESE
THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND MINOR FLOODING OF LOW
LYING AREAS.  GUSTY WINDS AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY
ESPECIALLY FROM SOUTHEASTERN NEW MEXICO INTO THE DAVIS MOUNTAINS.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS...
ADVISORIES AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY MAINLY DUE TO THE
POTENTIAL OF FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 15, 8:06 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      2 S HOPE                32.79N 104.74W
08/15/2006                   EDDY               NM   LAW ENFORCEMENT

            ARMSTRONG ROAD LOCATED TWO MILES SOUTH OF HOPE REMAINS
            IMPASSABLE WITH 5 FEET OF STANDING WATER. U.S. 82 ALSO
            HAD WATER RUNNING OVER IT AT THE TIME OF THE REPORT.
            SEVERAL DRILLING RIGS HAVE BEEN EVACUATED.

0553 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
08/15/2006                   EDDY               NM   EMERGENCY MNGR

            FOUR TO SIX INCHES OF FLOWING WATER ALONG CITY STREETS ON
            THE SOUTH SIDE OF TOWN. TRAINED SPOTTER REPORTED .70
            INCHES OF RAIN IN 22 MINUTES. STORM FORMED DIRECTLY
            OVERHEAD THE CITY.

0815 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/15/2006                   ECTOR              TX   PUBLIC

            SEVERAL STREETS WERE FLOODED ON THE NORTH SIDE OF TOWN
            INCLUDING FAIRLANE ROAD WITH AT LEAST ONE FOOT OF FLOWING
            WATER.

0824 PM     FLASH FLOOD      CRANE                   31.39N 102.35W
08/15/2006                   CRANE              TX   PUBLIC

            AT LEAST SIX INCHES OF WATER HAS FLOODED GASTON STREET IN
            THE CITY OF CRANE.

&&

02
Local storm report, Aug 15, 8:30 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      MONAHANS                31.60N 102.89W
08/15/2006                   WARD               TX   PUBLIC

            UP TO A FOOT OF WATER WAS REPORTED ALONG SOME CITY
            STREETS DUE TO A THUNDERSTORM THAT DEVELOPED DIRECTLY
            OVERHEAD.

0910 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/15/2006                   MIDLAND            TX   NWS EMPLOYEE

            SIX TO EIGHT INCHES OF WATER WAS OBSERVED FLOWING NEAR
            THE INTERSECTION OF HAINES AND WARD IN THE CITY OF
            MIDLAND.

0925 PM     FLASH FLOOD      4 W MIDLAND             32.00N 102.15W
08/15/2006                   MIDLAND            TX   PUBLIC

            AT LEAST ONE FOOT OF WATER WAS OBSERVED NEAR LOW-WATER
            CROSSINGS ALONG BUSINESS 20/HIGHWAY 80 BETWEEN MIDLAND
            AND ODESSA.

&&

02
Local storm report, Aug 15, 8:45 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      ANDREWS                 32.32N 102.55W
08/15/2006                   ANDREWS            TX   PUBLIC

            FIVE TO TEN INCHES OF FLOWING WATER WAS REPORTED ALONG
            THE NORTH END OF MAIN STREET AS A RESULT OF HEAVY
            THUNDERSTORMS.

&&

02

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:15 PM MDTSevere Thunderstorm WarningMAFLea60 min
Aug 16, 5:54 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.